Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 35, NWS Indianapolis, IN

June 19, 2019Sullivan County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 19, 2019, 5:07 PM EDT for Sullivan County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2019, 5:07 PM EDT (21:07 UTC)
Expired
Jun 19, 2019, 9:00 PM EDT
In force
4 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 83 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WGUS53 KIND 192107
FFWIND
INC153-200100-
/O.NEW.KIND.FF.W.0035.190619T2107Z-190620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
507 PM EDT Wed Jun 19 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Southern Sullivan County in southwestern Indiana...

* Until 900 PM EDT.

* At 506 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain fell 
  earlier this afternoon and more heavy rainfall is about to impact 
  the area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dugger, Carlisle, Merom, Turtle Creek Reservoir, Paxton and
  Pleasantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3908 8724 3890 8724 3890 8752 3891 8753
      3892 8753 3893 8752 3894 8752 3896 8751
      3897 8753 3899 8758 3899 8756 3900 8758
      3903 8757 3904 8758 3906 8757 3908 8760

$$

MRD
1 follow-up statement
609 
WGUS73 KIND 200057
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
857 PM EDT Wed Jun 19 2019

INC153-200106-
/O.EXP.KIND.FF.W.0035.000000T0000Z-190620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan IN-
857 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN SULLIVAN COUNTY WILL EXPIRE
AT 900 PM EDT...

The heavy rain has ended for now. Flood waters have receded. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3908 8724 3890 8724 3890 8752 3891 8753
      3892 8753 3893 8752 3894 8752 3896 8751
      3897 8753 3899 8758 3899 8756 3900 8758
      3903 8757 3904 8758 3906 8757 3908 8760

$$

MRD/TDUD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:30 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 19, 4:30 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
430 PM EDT Wed Jun 19 2019

.UPDATE...
The Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 357 PM EDT Wed Jun 19 2019

An active and wet pattern of rounds of showers and thunderstorms
will continue across central Indiana for several days, continuing
to contribute to flooding problems. With the exception of
Thursday, above normal temperatures can be expected.

&&

.NEAR TERM /This evening and tonight/...

Issued at 357 PM EDT Wed Jun 19 2019

Showers and storms are moving northeast across central Indiana at 330
pm. These storms are producing heavy rainfall but are moving more
quickly than those yesterday. The flash flooding threat will
continue though as more storms are forming upstream and will move
over the same areas, and again with all the moisture available
these are pretty efficient rain producers. Models continue to
indicate an increase in shear over the next few hours, but the
current storms moving through may tap out the available
instability. Will have to keep an eye on storms moving in from the
west and southwest as the shear there increases, but for now
think potential is for some strong and a few severe storms with
damaging winds, along with potential for flash flooding pretty
much anywhere in the forecast area. Heavy rain will continue into
the overnight hours as more rounds of showers and storms move over
the area, with radar mosaic now showing several rounds upstream,
and the latest model runs put some of the heaviest rainfall later
tonight along the northern counties. Thus will expand the flash
flood watch to include the entire forecast area through Thursday.

Low temperatures should hang in the 60s.

&&

.SHORT TERM /Thursday Through Saturday/...

Issued at 357 PM EDT Wed Jun 19 2019

Thursday low pressure will move through the state during the
morning. This will keep showers and possibly a thunderstorm or
two over central Indiana during the morning and into the
afternoon. Expect this activity to end from southwest to northeast
as the low lifts northeast away from the area. Could see heavy
rain into Thursday morning, and will keep the flash flood watch
going through the day on Thursday, but would not be surprised if
it can be allowed to drop by Thursday afternoon.

Thursday night upper ridging will start to build in through Friday
morning.
This should push out any precipitation for that brief period. By
Friday afternoon, though, an upper wave will skirt the top of the
ridge and bring more forcing for storms to the area. The front
could be stalled over the southern parts of the area, but that
location is still a bit variable in the models, and then gets
lifted through the forecast area on Saturday as a warm front. The
front's location Friday night as well as the upper ridge over the
area are showing some potential for overnight MCS development.
However, trying to pinpoint if one will impact here or another CWA
around central Indiana is still uncertain. Will carry chances for
thunderstorms from Friday afternoon onward. Saturday's chances
for thunderstorms will be largely determined by what happens
overnight Friday and into Saturday morning, and thus looking at
chances for thunderstorms but confidence is middle of the road at
best.

&&

.LONG TERM /Saturday night through Wednesday/...

Issued at 244 PM EDT Wed Jun 19 2019

An upper ridge will hang around over the area Saturday night into
Sunday and then start to move to the east. At the surface though the
area will be in the warm sector with a southwesterly flow of warm
moist air. Thus still looking at more chances for showers and
thunderstorms. By Sunday night onward an upper trough will start
moving eastward toward the area and its orientation could become
negative as it nears central Indiana, and this could bring some
severe potential with it if it makes that turn. Regardless, with
waves moving through this upper flow and a surface system moving in
will see continued chances for showers and thunderstorms. With
continued forcing and moisture available, any sort of extended dry
stretch for a particular location is unlikely. Also, given the
amount of available moisture, heavy rain and flooding will remain a
threat.

Based on thicknesses, above normal temperatures are expected, as well
as high humidity given the overall pattern.

&&

.AVIATION /Discussion for 192100z TAF issuance/...

Issued at 430 PM EDT Wed Jun 19 2019

Refined some of the tempo timing on thunderstorms and added lower
visibilities within storms based on observations. Round one is
almost through KIND and currently at KLAF, but round 2 is upstream
and will be arriving shortly at KHUF, and in the next hour or so at
KBMG, and next 1-2 hours at KIND and KLAF. Previous discussion
follows...

VFR outside of thunderstorms for the afternoon and evening hours,
but MVFR to IFR within thunderstorms that are becoming more
numerous in coverage to the west and moving northeast at 17z.
Expect isolated to scattered coverage over the next hour or two
but will see a marked increase in that by 19z if not before (for
KHUF will be much sooner). Will include tempo thunder groups at
all the sites. This will continue through at least around 3z or
so, but may not keep the thunder going quite that long as there
may be a break and confidence decreases tonight. Higher confidence
though that at ceilings will decrease tonight to low MVFR or IFR
and stay that way into the morning hours Thursday. Light southerly
component winds outside of thunderstorms this afternoon (higher
gusts in storms and variable directions), and then expect to see
some wind gusts during the day on Thursday out of the northwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for INZ035>049-
051>057-060>065-067>072.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....CP
AVIATION...CP
Hazardous weather outlook, Jun 19, 3:47 AM EDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
347 AM EDT Wed Jun 19 2019

INZ021-028>031-035>049-051>057-060>065-067>072-200800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
347 AM EDT Wed Jun 19 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Patchy fog is possible this morning. A FLASH FLOOD WATCH is
in effect for much of Central Indiana. There is SLIGHT RISK for
Severe Weather along and south of a Terre Haute to Greensburg Line.
Heavy rain from showers and storm may result in Flash Flooding.

Hazards: Heavy Rain resulting in Flash Flooding. Damaging winds...Isolated
Tornadoes...Lightning and Patchy fog.

Timing: Patchy fog is possible until 900 am. Showers and
Thunderstorms...possibly severe and possibly with heavy rain are
mostly likely to occur late this afternoon and Tonight.

Discussion: The saturated ground and light winds overnight will
produce patchy fog during the early morning hours. Low pressure
approaching from the plains states along with a lingering frontal
boundary will result in showers and thunderstorm development tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorms are possible Thursday and again on Friday
afternoon through Tuesday, with the brief exception of Thursday
night into Friday. Heavy rain could cause some flooding or flash
flooding Thursday. Additional heavy rain is possible over the
weekend which could also cause flooding.

Additional chances for severe weather may arrive for the weekend,
but confidence in this is low at this time.

Discussion: A couple of low pressure systems and several upper waves
will continue to keep showers and thunderstorms in the forecast for
central Indiana. Repeated heavy rainfall over the same areas could
cause some flooding problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight. Spotters
are encouraged to report rainfall amounts and any new flooding.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, Jun 19, 1:25 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
125 PM EDT Wed Jun 19 2019

INZ060-191800-
Sullivan IN-
125 PM EDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 200 PM
EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Palestine, or 14 miles east of Robinson, moving
northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sullivan, Dugger, Carlisle, Merom, Turtle Creek Reservoir and Paxton.

LAT...LON 3921 8749 3909 8724 3898 8724 3890 8733
      3890 8752 3891 8753 3892 8753 3892 8752
      3894 8752 3896 8751 3897 8753 3899 8758
      3899 8756 3900 8758 3903 8757 3904 8758
      3906 8757 3907 8758
TIME...MOT...LOC 1724Z 212DEG 13KT 3897 8748

KH/CP
Special weather statement, Jun 19, 3:01 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
301 PM EDT Wed Jun 19 2019

INZ044-045-052-191930-
Clay IN-Putnam IN-Parke IN-
301 PM EDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...EASTERN PARKE
AND NORTHWESTERN PUTNAM COUNTIES UNTIL 330 PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Brazil, or 15 miles northeast of Terre Haute, moving
northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brazil, Rockville, Knightsville, Rosedale, Harmony, Carbon,
Russellville, Bridgeton, Lena, Cecil Harden Lake and Judson.

LAT...LON 3992 8712 3990 8709 3987 8709 3987 8701
      3977 8682 3950 8712 3954 8720 3961 8720
      3961 8734 3962 8736
TIME...MOT...LOC 1901Z 215DEG 20KT 3964 8718

KH/CP
Special weather statement, Jun 19, 3:55 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
355 PM EDT Wed Jun 19 2019

INZ039-047-048-192030-
Hancock IN-Hamilton IN-Marion IN-
355 PM EDT Wed Jun 19 2019

...SPECIAL WEATHER STATEMENT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm over
Speedway, or near Indianapolis, moving north at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Carmel, Fishers, Noblesville, Lawrence, Beech Grove,
Speedway, Westfield, Avon, Cumberland, McCordsville, Meridian Hills,
Warren Park, Clermont, Homecroft, Rocky Ripple, Williams Creek,
Wynnedale, Spring Hill and Crows Nest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4001 8595 3987 8587 3965 8615 3970 8633
      3986 8633 3992 8631 3993 8624 4006 8624
TIME...MOT...LOC 1955Z 202DEG 20KT 3982 8624

KH/CP
Special weather statement, Jun 19, 4:42 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
442 PM EDT Wed Jun 19 2019

INZ051-052-060-061-192130-
Clay IN-Greene IN-Vigo IN-Sullivan IN-
442 PM EDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VIGO...SULLIVAN...
SOUTHWESTERN CLAY AND NORTHWESTERN GREENE COUNTIES UNTIL 530 PM
EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sullivan, or 14 miles northeast of Robinson, moving northeast at 25
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sullivan, Jasonville, Shelburn, Farmersburg, Dugger, Hymera,
Fairbanks, Merom, Graysville, Coalmont, Pimento, Turtle Creek
Reservoir, Vicksburg and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3917 8762 3918 8762 3918 8761 3920 8759
      3923 8757 3938 8724 3913 8708 3897 8753
      3898 8754 3905 8758 3906 8757 3907 8759
      3915 8763 3916 8763 3917 8764
TIME...MOT...LOC 2041Z 234DEG 24KT 3912 8751

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:36 PM EDTAreal Flood WarningINDClay, Owen6 hr
Jun 18, 8:42 PM EDTRiver Flood WarningINDHamilton, Madison23 hr
Jun 19, 11:24 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo4 days
Jun 19, 11:24 AM EDTRiver Flood WarningINDDelaware, Randolph11 hr
Jun 19, 1:25 PM EDTSpecial Weather StatementINDSullivan35 min
Jun 19, 3:01 PM EDTSpecial Weather StatementINDParke29 min
Jun 19, 3:55 PM EDTSpecial Weather StatementINDMarion35 min
Jun 19, 4:37 PM EDTAreal Flood WarningINDBoone, Clinton, Hamilton, Marion, Tipton3 hr
Jun 19, 4:42 PM EDTSpecial Weather StatementINDSullivan48 min
Jun 19, 4:44 PM EDTAreal Flood WarningINDBartholomew, Jennings, Johnson, Shelby6 hr
Jun 19, 4:45 PM EDTSevere Thunderstorm WarningINDHoward, Madison, Tipton45 min
Jun 19, 4:59 PM EDTFlash Flood WarningINDHoward, Madison, Tipton6 hr
Jun 19, 5:05 PM EDTFlash Flood WarningINDHamilton, Tipton7 hr
Jun 19, 5:30 PM EDTFlash Flood WarningINDHoward, Tipton6 hr
Jun 19, 5:52 PM EDTAreal Flood WarningINDHenry, Rush3 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.